Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Lincoln, IL

May 18, 2017Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 2017, 10:29 PM CDT for Champaign County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 10:29 PM CDT (03:29 UTC)
Expired
May 18, 2017, 11:03 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Champaign County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 10:45 PM CDTHAIL 1Ivesdale, ILREPORT RELAYED BY WAND-TV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS53 KILX 190329
SVRILX
ILC019-190430-
/O.NEW.KILX.SV.W.0083.170519T0329Z-170519T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1029 PM CDT THU MAY 18 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Champaign County in east central Illinois...

* Until 1130 PM CDT

* At 1029 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Pesotum, or 10 miles southeast of Monticello, moving east at 10
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Champaign, Urbana, Savoy, St. Joseph, Tolono, Philo, Sidney, Homer,
  Ogden, Pesotum, Broadlands, Sadorus, Ivesdale, Longview and Willard
  Airport.

This includes the following highways...
 Interstate 57 between mile markers 219 and 232.
 Interstate 74 between mile markers 186 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 8846 4005 8846 4018 8795 3988 8795
TIME...MOT...LOC 0329Z 270DEG 11KT 3996 8840 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shimon
2 follow-up statements
620 
WWUS53 KILX 190343
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1043 PM CDT THU MAY 18 2017

ILC019-190430-
/O.CON.KILX.SV.W.0083.000000T0000Z-170519T0430Z/
Champaign-
1043 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN CHAMPAIGN COUNTY...

At 1043 PM CDT, a severe thunderstorm was located near Pesotum, or 11
miles north of Tuscola, moving east at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Champaign, Urbana, Savoy, St. Joseph, Tolono, Philo, Sidney, Homer,
Ogden, Pesotum, Broadlands, Sadorus, Ivesdale, Longview and Willard
Airport.

This includes the following highways...
 Interstate 57 between mile markers 219 and 232.
 Interstate 74 between mile markers 186 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 8846 4005 8846 4018 8795 3988 8795
TIME...MOT...LOC 0343Z 264DEG 12KT 3996 8837 

HAIL...1.00IN
WIND...<50MPH
 
$$

Shimon
581 
WWUS53 KILX 190403
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1103 PM CDT THU MAY 18 2017

ILC019-190413-
/O.CAN.KILX.SV.W.0083.000000T0000Z-170519T0430Z/
Champaign-
1103 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAMPAIGN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3990 8846 4005 8846 4018 8795 3988 8795
TIME...MOT...LOC 0358Z 270DEG 11KT 3996 8829 

$$

Shimon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:07 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 18, 9:07 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
907 PM CDT Thu May 18 2017

.UPDATE...
Issued at 905 PM CDT Thu May 18 2017

A couple of narrow bands of convection have lingered in far
eastern Illinois this evening, in the vicinity of a stalled
frontal boundary. There has been a general weakening trend over
the last couple of hours. Those storms should dissipate over the
next hour or so, with dry conditions for several hours and
possibly much of the rest of the night. The HRRR is indicating
some redevelopment near the front by 09z, mainly between I-70 and
I-72. A stronger wave of storms is projected to arrive from the
west toward 12z, with a few of those storms possibly strong to
severe. Bulk shear and low level helicity north of the warm front
appear sufficient for a few strong updrafts, with some strong
downburst winds possible as the line advances to the ENE after
sunrise tomorrow morning.

Have adjusted the PoP, Weather and Sky grids down in coverage
over the next 3-5 hours, with gradual increasing PoPs from west to
east late tonight.

A wide range of temps will exist across central Illinois for low
temps, due to the presence of the front. Lows will remain in the
low to mid 60s south of the front, with low 50s from Galesburg to
Lacon and mid-upper 50s in between.

Updated forecast info is already available.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 300 PM CDT Thu May 18 2017

Showers and a few storms beginning to increase again across the
Ohio Valley this afternoon, back into southeast Missouri. Most of
the forecast area only seeing scattered clouds at the moment, with
a cold front edging into the northwest part of the CWA.
Temperatures have reached the mid-upper 80s over a good part of
the CWA except northwest of the Illinois River near the front,
where Galesburg was still holding in the upper 70s.

The front will be settling to around the I-72 corridor by mid to
late evening and I-70 overnight, with little movement due to the
near parallel flow aloft. Most of the short-range models maintain
some isolated showers or storms south of it through the evening.
The main threat of rain will be spreading in from the southwest
later in the night, as the large upper low over Utah and Colorado
digs southward and sends energy northeast out of the Texas
panhandle.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 300 PM CDT Thu May 18 2017

The front doesn't make a lot of northward progress during the day
on Friday, but will surge northward Friday night as a shortwave
continues to push northeast. A rather large temperature gradient
can be expected, with highs ranging from the 60s from Havana-
Bloomington northward to around 80 degrees south of I-70. Plenty
of CAPE will be available south of the front, generally at least
2000 J/kg with even higher numbers indicated by the NAM, although
this will not be in an area of favorable shear. This should be
enough for some strong to severe storms, primarily over areas from
about I-72 southward.

Some tapering of the rain is expected during the evening, before
another widespread rainfall accompanies the approach of the
surface low as the upper system moves into the Plains. This will
usher in an extended period of precipitable water values of around
1.5 inches, which will persist until the low lifts northwest of
Illinois Saturday evening. A fairly widespread 1-2 inches of rain
appears likely over the forecast area, with some heavier amounts
in the stronger storms.

Once this system exits early Sunday, an extended period of cooler
conditions is expected for the upcoming week. As the upper low
moves north of the Great Lakes, a lobe of energy will drop
southward and form a deep trough over the Plains, slowly pushing
eastward across the Mississippi valley in the Tuesday night to
Wednesday time frame. Some model differences in the longer range
with this feature, with the ECMWF slower and further south as an
upper low cuts off. However, the precipitation that occurs should
mainly be periodic showers, with thunder chances fairly small.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 703 PM CDT Thu May 18 2017

Ongoing convection associated with a stalled frontal boundary
are expected to remain clear of the TAF sites for much of the
first 12 hours of this TAF period. A wave of storms is projected
to arrive near PIA and SPI between 11z-13z. The line of storms
will progress eastward across the area tomorrow morning, but with
scattered storms possible through mid-day. There should be a break
in the rain/storms for at least the first half of the afternoon,
before another line of storms progresses eastward across central
IL starting near the end of this TAF period.

Forecast soundings are showing a stratus deck developing after the
line of storms moves through tomorrow morning, with low MVFR and
IFR conditions expected. Conditions should improve to MVFR
tomorrow afternoon, with VFR conditions possible at times.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Shimon
Hazardous weather outlook, May 18, 3:06 PM CDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Thu May 18 2017

ILZ027-028-030-191100-
Knox-Marshall-Stark-
306 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A few thunderstorms will be possible late tonight. No severe
weather is anticipated at this time.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A rather active weather pattern will develop over the area
starting on Friday as a storm pushes out of the Southern Plains.
This weather disturbance will bring a daily chance for
thunderstorms to central Illinois through early Sunday. At this
time, it appears the greater probability for organized severe
weather will be south of the area. However, a few of the storms
over central Illinois will be capable of producing gusty winds,
hail and heavy rainfall.

The Illinois River will fall below Flood Stage in Henry Friday
evening and in Peoria by Sunday, while the river is expected to
remain above Flood Stage at Havana and Beardstown through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ029-031-036>038-040>057-061-191100-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan-
Macon-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Tazewell-Vermilion-Woodford-
306 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A few thunderstorms will be possible late tonight. No severe
weather is anticipated at this time.

The Illinois River will remain in flood.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A rather active weather pattern will develop over the area
starting on Friday as a storm pushes out of the Southern Plains.
This weather disturbance will bring a daily chance for
thunderstorms to central and east central Illinois through early
Sunday. There is a slight risk for severe thunderstorms on Friday
afternoon and evening with the primary threat being damaging wind
gusts, large hail and heavy rainfall.

The Illinois River will fall below Flood Stage in Henry Friday
evening and in Peoria by Sunday, while the river is expected to
remain above Flood Stage at Havana and Beardstown through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ062-063-066>068-071>073-191100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
306 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible today into tonight. A few
of the storms may be capable of producing gusty winds and hail,
although the threat for organized severe weather is low during
this time frame.

The Wabash River will remain in flood through tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A rather active weather pattern will develop over the area starting
Friday as a storm pushes out of the Southern Plains. This weather
disturbance will bring a daily chance for thunderstorms to southeast
Illinois through Sunday. There is a slight risk for severe
thunderstorms on Friday afternoon and evening with the primary
threat being damaging wind gusts, large hail and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Auten

In the hours before

Local storm report, May 18, 8:09 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND DMG     2 NE ALTONA             41.14N 90.14W
05/17/2017                   KNOX               IL   PUBLIC

            METAL OUTBUILDING DAMAGED. DELAYED REPORT VIA FACEBOOK.
            TIME ESTIMATED.

&&

25
Local storm report, May 18, 8:11 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
811 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     2 NNE SECOR             40.77N 89.12W
05/17/2017                   WOODFORD           IL   EMERGENCY MNGR

            SEVERAL TREES DOWN. ONE TREE DOWN ON POWER LINES. DELAYED
            REPORT. CORRECTED TIME.

&&

25
Local storm report, May 18, 8:12 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     DUST STORM       2 S SPRINGFIELD         39.75N 89.64W
05/17/2017                   SANGAMON           IL   EMERGENCY MNGR

            PORTIONS OF I-72 ON THE SOUTH SIDE OF SPRINGFIELD CLOSED
            DUE TO SEVERAL TRAFFIC ACCIDENTS FROM BLOWING DUST.
            VISIBILITY REPORTED LESS THAN ONE QUARTER MILE.

0430 PM     DUST STORM       NEW BERLIN              39.73N 89.91W
05/17/2017                   SANGAMON           IL   EMERGENCY MNGR

            I-72 NEAR NEW BERLIN CLOSED DUE TO TRAFFIC ACCIDENTS FROM
            DUST STORM

0440 PM     DUST STORM       2 E AUBURN              39.58N 89.71W
05/17/2017                   SANGAMON           IL   DEPT OF HIGHWAYS

            IL-104 BETWEEN I-55 AND AUBURN CLOSED DUE TO LOW
            VISIBILITY FROM DUST STORM

0500 PM     DUST STORM       2 E TUSCOLA             39.80N 88.24W
05/17/2017                   DOUGLAS            IL   EMERGENCY MNGR

            SEMI AND 6 CARS INVOLVED IN ACCIDENT ON RT. 36 DUE TO
            ZERO VISIBILITY IN BLOWING DUST.

0520 PM     DUST STORM       MCLEAN                  40.32N 89.17W
05/17/2017                   MCLEAN             IL   LAW ENFORCEMENT

            I-55 LANE CLOSURES NEAR MCLEAN DUE TO POOR VISIBILITY
            FROM BLOWING DUST

0655 PM     NON-TSTM WND GST KNOXVILLE               40.91N 90.29W
05/17/2017  M46.00 MPH       KNOX               IL   MESONET

            SWOP REPORT

0730 PM     NON-TSTM WND DMG 3 NNE PEORIA            40.79N 89.59W
05/17/2017                   PEORIA             IL   TRAINED SPOTTER

            LARGE TREE BLOWN DOWN ACROSS N. GRAND BLVD.

0732 PM     NON-TSTM WND DMG ST. DAVID               40.49N 90.05W
05/17/2017                   FULTON             IL   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN

0905 PM     HAIL             HENDERSON               41.02N 90.35W
05/17/2017  M1.00 INCH       KNOX               IL   PUBLIC

0905 PM     TSTM WND GST     HENDERSON               41.02N 90.35W
05/17/2017  E60.00 MPH       KNOX               IL   PUBLIC

0918 PM     TSTM WND DMG     2 NE ALTONA             41.14N 90.14W
05/17/2017                   KNOX               IL   PUBLIC

            METAL OUTBUILDING DAMAGED. DELAYED REPORT VIA FACEBOOK.
            TIME ESTIMATED.

1000 PM     TSTM WND DMG     4 ENE LA FAYETTE        41.13N 89.90W
05/17/2017                   STARK              IL   PUBLIC

            TREE BLOWN DOWN BLOCKING RT. 78

1015 PM     HAIL             2 N CANTON              40.59N 90.04W
05/17/2017  M0.75 INCH       FULTON             IL   EMERGENCY MNGR

1028 PM     TSTM WND DMG     3 S CAMP GROVE          41.04N 89.63W
05/17/2017                   MARSHALL           IL   PUBLIC

            2 LARGE BRANCHES DOWN. OTHER SMALLER BRANCHES DOWN.
            DELAYED REPORT.

1028 PM     TSTM WND GST     3 S CAMP GROVE          41.04N 89.63W
05/17/2017  M57.00 MPH       MARSHALL           IL   PUBLIC

            DELAYED REPORT.

1028 PM     TSTM WND DMG     4 NE CAMP GROVE         41.12N 89.58W
05/17/2017                   MARSHALL           IL   EMERGENCY MNGR

            LARGE FARM MACHINE SHED DESTROYED. ANOTHER OUT BUILDING
            DAMAGED. DEBRIS BLOWN ABOUT 1/4 MILE NORTHEAST. DELAYED
            REPORT.

1038 PM     HAIL             PEORIA                  40.74N 89.61W
05/17/2017  M1.00 INCH       PEORIA             IL   AMATEUR RADIO

1039 PM     HAIL             4 WNW PEORIA            40.77N 89.68W
05/17/2017  M0.75 INCH       PEORIA             IL   BROADCAST MEDIA

1044 PM     HAIL             MOSSVILLE               40.82N 89.57W
05/17/2017  M1.50 INCH       PEORIA             IL   MESONET

            TIME ESTIMATED

1045 PM     HAIL             1 S SPRING BAY          40.81N 89.53W
05/17/2017  M1.00 INCH       WOODFORD           IL   EMERGENCY MNGR

1045 PM     HAIL             8 NW PEORIA             40.83N 89.72W
05/17/2017  M1.00 INCH       PEORIA             IL   TRAINED SPOTTER

            AT 150 AND WILLOW KNOLLS

1045 PM     TSTM WND DMG     5 W HENRY               41.11N 89.46W
05/17/2017                   MARSHALL           IL   TRAINED SPOTTER

            DAMAGE TO METAL BARN ROOF AND DOORS AND 3FT DIAMETER TREE
            SNAPPED. DELAYED REPORT.

1055 PM     TSTM WND DMG     2 NNE SECOR             40.77N 89.12W
05/17/2017                   WOODFORD           IL   EMERGENCY MNGR

            SEVERAL TREES DOWN. ONE TREE DOWN ON POWER LINES. DELAYED
            REPORT. CORRECTED TIME.

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:45 AM CDTFlash Flood WarningILXChristian, Macon, Morgan, Piatt, Sangamon6 hr
May 19, 5:47 AM CDTSevere Thunderstorm WarningILXCass, Christian, Menard, Morgan, Sangamon, Scott58 min
May 19, 7:53 AM CDTSpecial Weather StatementILXDouglas37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.